Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

September 14, 2016Saguache County, Colorado

NWS Pueblo, CO issued this special weather statement at Sep 14, 2016, 7:21 PM MDT for Saguache County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2016, 7:21 PM MDT (01:21 UTC)
Expired
Sep 14, 2016, 7:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 169 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS85 KPUB 150121
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
721 PM MDT WED SEP 14 2016
 
COZ060-065-069-072-073-150145-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
721 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 745
PM MDT...

AT 720 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAGUACHE...OR 47 MILES NORTH OF ALAMOSA...MOVING EAST AT 25
MPH. LOCAL OBSERVATIONS INDICATED WINDS GUSTING TO NEAR 55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAGUACHE...BONANZA AND VILLA GROVE. 

LAT...LON 3796 10619 3821 10631 3838 10597 3806 10566
TIME...MOT...LOC 0120Z 252DEG 21KT 3812 10614 

$$

KAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 14, 2:55 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 14, 2:55 PM MDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
255 PM MDT WED SEP 14 2016

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM MDT Wed Sep 14 2016

Currently...

A few strong storms were occurring across the region at 130 pm. Most
of the activity was in eastern Pueblo county and moving east.
Elsewhere there were quite a few more weaker storms across the
region...mainly over the higher trrn and the Raton Mesa.

This activity was being driven by a large 500 mb low which was
spinning over SE Idaho.

Rest of this afternoon into tonight...

Thunderstorms...one or two severe...will be possible across the
plains. It is not out of the question we could also get a marginally
severe storms over the valleys and higher terrain. CAPE values
generally south of US50 were pushing 2000 J/kg and effective shear
was in the 20-30kt range. The threat of strong to locally svr storms
will last into early to mid evening...but the brunt of the
activity should move out of the state by late evening.

Thursday...

Upper low will move east-northeast and slowly fill. Strong
southwesterly flow will continue over the region, and this will
advect drier air into the region. Mountains tomorrow will likely
remain dry along with most of the plains. The best chance of storms
tomorrow will be over the far southeast plains.

With the southwest flow over the region, temps will warm up into the
mid 80s across a good chunk of the plains...with slightly cooler
temps over the divides. Expect temps in the 70s across the valleys.
\/Hodanish

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM MDT Wed Sep 14 2016

Primary longer term meteorological concerns are pops and
temperatures.

Recent longer range PV analysis...forecast model soundings and
computer simulations indicate that a generally southwesterly to
zonal upper flow pattern will prevail over the forecast district
during the longer term.

At the surface...northerly surges are expected to move across
eastern portions of the CWA Thursday night and then again by next
Wednesday.

The combination of adequate atmospheric moisture and upper
disturbances should allow isolated to scattered pops to continue
at times into Saturday night with a drying trend then anticipated
from Sunday into Tuesday morning before next system increases
precipitation potential from later Tuesday into next Wednesday.

Overall, maximum temperatures running near to below mid-September
climatological averages should be noted Friday and Saturday with
above seasonal maximum temperatures then returning from Sunday
into Tuesday. In addition...minimum temperatures generally running
above mid-September climatological averages are anticipated into
next Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 255 PM MDT Wed Sep 14 2016

VFR conditions are anticipated during the next 24h at all 3 taf
sites, kpub, kals and kcos. We will see a chance of thunderstorms at
each taf site the rest of this afternoon and early evening.
Brief mvfr conditions will be possible with any storms along with
gusty outflow winds. Dry conditions are anticipated tomorrow
afternoon across the region.

&&

.PUB Watches/Warnings/Advisories...

NONE.

&&
Hazardous weather outlook, Sep 14, 7:01 PM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 PM MDT WED SEP 14 2016

COZ058>089-093>099-151300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 PM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE HIGHER TERRAIN
THIS EVENING THROUGH MIDNIGHT. DANGEROUS CLOUD TO GROUND
LIGHTNING AND PEA- SIZED HAIL WILL BE POSSIBLE.

IN ADDITION...SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS THE HIGHER MOUNTAIN PEAKS...GENERALLY AT OR ABOVE 12 THOUSAND
FEET...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THE BEST CHANCES OVER AND NEAR THE MOUNTAINS ON
FRIDAY AND SATURDAY. THE MAIN THUNDERSTORM THREATS WILL BE
LIGHTNING AND GUSTY WINDS...BUT SOME OF THE STRONGER STORMS COULD
ALSO PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN.

IN ADDITION...LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE OVER THE
HIGHER MOUNTAIN PEAKS ABOVE ABOUT 12000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS EVENING UNTIL MIDNIGHT...MAINLY ACROSS THE HIGHER
TERRAIN.

27/88

In the hours before

Local storm report, Sep 14, 2:46 PM MDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             2 NE CROWLEY            38.22N 103.83W
09/14/2016  E1.50 INCH       CROWLEY            CO   PUBLIC

            .

0227 PM     HAIL             OLNEY SPRINGS           38.17N 103.94W
09/14/2016  M1.00 INCH       CROWLEY            CO   EMERGENCY MNGR

            .

1150 AM     NON-TSTM WND GST MONARCH PASS            38.50N 106.32W
09/14/2016  M56 MPH          CHAFFEE            CO   AWOS

            AWOS STATION MONARCH PASS /MYP/.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Sep 14, 3:01 PM MDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             SUGAR CITY              38.23N 103.66W
09/14/2016  M1.75 INCH       CROWLEY            CO   TRAINED SPOTTER

            .

&&

RMG
Local storm report, Sep 14, 3:03 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             1 NE SUGAR CITY         38.24N 103.66W
09/14/2016  U1.75 INCH       CROWLEY            CO   TRAINED SPOTTER

            MOSTLY 1.00 INCH HAIL.

&&

RMG
Special weather statement, Sep 14, 4:21 PM MDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT WED SEP 14 2016

COZ095-097-142300-
WESTERN KIOWA COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
421 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTHERN
BENT COUNTIES UNTIL 500 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF LAS ANIMAS...OR 23 MILES NORTHEAST OF NORTH LA
JUNTA...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAS ANIMAS...JOHN MARTIN RESERVOIR AND FORT LYON.

LAT...LON 3804 10318 3815 10330 3848 10297 3822 10275
TIME...MOT...LOC 2221Z 233DEG 24KT 3816 10318

KAM
Special weather statement, Sep 14, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
721 PM MDT WED SEP 14 2016

COZ060-065-069-072-073-150145-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
721 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 745
PM MDT...

AT 720 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAGUACHE...OR 47 MILES NORTH OF ALAMOSA...MOVING EAST AT 25
MPH. LOCAL OBSERVATIONS INDICATED WINDS GUSTING TO NEAR 55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAGUACHE...BONANZA AND VILLA GROVE.

LAT...LON 3796 10619 3821 10631 3838 10597 3806 10566
TIME...MOT...LOC 0120Z 252DEG 21KT 3812 10614

KAM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 9:07 PM MDTSpecial Weather StatementPUBPueblo38 min
Sep 15, 1:04 PM MDTSpecial Weather StatementPUBProwers86 min
Sep 15, 1:05 PM MDTSpecial Weather StatementPUBProwers85 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.